Kansas, 2021

Heavy Rain in Kansas, September 2 to 3, 2021

September 2 to 3, 2021 · NWS DDC · 11 events in 3 counties and zones

An upper level shortwave trough and an attendant cold front combined to produce widespread thunderstorms that moved relatively slowly. PW values of nearly 2 inches contributed to heavy rainfall amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level shortwave trough and an attendant cold front combined to produce widespread thunderstorms that moved relatively slowly. PW values of nearly 2 inches contributed to heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 6:01 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 6:01 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
701 PM CDT Thu Sep 2 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 700 PM CDT Thu Sep 2 2021

Expanded the tornado watch westward to include Trego, Ness and
Lane counties. New thunderstorms are developing along the slowly
advancing cold front in and near Gove county. The prefrontal
environment is characterized by ample instability with CAPE to
near 3000 J/kg, effective bulk shear near 40 kts, along with
strong moisture convergence along the boundary. Some supercell
structures are expected over the next 1-3 hours, favoring the I-70
corridor. Uncertainty in regards to storm mode and coverage after
sunset this evening, but the present environment supports
extending the tornado watch for now. Storm mode may trend strongly
linear along the advancing front by 9 pm, decreasing the tornado
risk.

&&

.SHORT TERM...(This evening through Friday)
Issued at 112 PM CDT Thu Sep 2 2021

Another round of thunderstorms will be possible this evening through
early Friday morning as an upper level shortwave trough lifts east-
northeast through Nebraska into the Upper Midwest, ushering an
attendant cold front southeastward into western Kansas. Short range
models indicate a gradually intensifying field of westerlies aloft
spreading eastward out of the Colorado Rockies into the high plains
of eastern Colorado/western Kansas this evening. Meanwhile, resumed
surface heating after decreasing cloud cover from this morning's
storms will allow steepening low/mid level lapse rates across much
of southwest and portions of central Kansas by late afternoon.
Additionally, prevailing southerlies will continue to support a rich
moisture axis up into central and portions of southwest Kansas with
surface dewpoints holding well up into the mid 60s(F) to near 70F,
providing sufficient instability ahead of the slowly approaching
front. Thunderstorms are expected to develop along and ahead of the
frontal boundary this evening, then spread eastward through the
overnight hours. With the best dynamic support aloft residing
farther north, the best chance for storms will be generally north of
Highway 50, particularly near and along the I-70 corridor.
MLCAPE values upward of 2000 to 2500 J/kg and modestly favorable
vertical shear profiles will support a strong to marginally severe
potential. With PW values up around 2 inches, there will also be an
increased potential for localized flooding due to periods of heavy
rainfall.

As for temperatures, cooler air will begin to filter into west
central Kansas tonight in wake of a slow moving cold front, dropping
lows well down into the 60s(F) by early Friday morning. Lows in the
upper 60s(F)/lower 70s(F) can be expected farther southeast in south
central Kansas. More seasonal temperatures are likely Friday as
cooler air continues to spread southward through southwest and
central Kansas behind the aforementioned front as it sags toward the
Oklahoma Panhandle. Look for afternoon highs mainly up into the
80s(F) with near 90F still possible in some locations near and along
the Oklahoma border.

.LONG TERM...(Friday night through Thursday)
Issued at 202 PM CDT Thu Sep 2 2021

Thunderstorm chances continue Friday night into Saturday as medium
range models indicate another upper level shortwave trough
transitioning east through the Northern Plains, nudging a frontal
boundary already entering western Kansas a little farther south
before stalling out generally in vicinity of the Oklahoma border.
With a pool of rich moisture elongated with the boundary providing
sufficient instability, thunderstorms are expected to develop later
in the afternoon into early evening as another round of H5 vort
maxima eject out of the Colorado Rockies in conjunction with peak
daytime heating. Enough vertical shear will be present to support
the potential for strong to marginally severe storms, not to mention
a localized flooding threat due to higher PW values. A drier pattern
is likely to take hold early next week as a building ridge aloft
amplifies while drifting east across the Intermountain West.

Milder temperatures are likely Saturday as surface high pressure
moving southeast out of the Northern High Plains reinforces a cooler
air mass settling across the high plains of western Kansas. Expect
highs only up into the mid/upper 70s(F) in central Kansas to the
80s(F) farther south/southwest. Temperatures will then undergo a
gradual warming trend through early next week as low level southerlies
return to western Kansas ahead of the approaching upper level ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 455 PM CDT Thu Sep 2 2021

VFR will continue to prevail, outside of convection, through this
TAF period. Variable amounts of mid level clouds will continue.
Radar at 2150z showed scattered thunderstorms near LBL, GCK and
DDC, moving northeast. This activity will continue through about
06z Fri, with confidence of direct terminal impacts low. Carried
VCSH/VCTS/CB. By 12z Fri, a weak cold front will sag south through
SW KS, accompanied by a gentle NEly wind shift. NE winds of 10-20
kts will prevail behind the cold front daylight Friday, with
continued broken/overcast mid level cloud. Consensus of short term
models suggests a period of post-frontal MVFR stratus at HYS for
several hours around 12z Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  88  65  80 /  50  40  60  50
GCK  66  85  63  80 /  40  30  60  40
EHA  65  91  64  83 /  30  30  60  50
LBL  67  93  64  83 /  50  40  60  60
HYS  67  83  62  78 /  70  30  60  30
P28  72  92  69  85 /  50  60  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Sep 2, 12:56 AM CST, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
156 AM CDT Thu Sep 2 2021

KSZ030-031-043>046-061>066-074>081-084>090-030700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
156 AM CDT Thu Sep 2 2021 /1256 AM MDT Thu Sep 2 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Increasing rain chances Thursday associated with an upper level
wave bringing in ample tropical moisture from the southwest.
Severe weather threat is relatively low, but flooding could be a
concern for points east of the Hwy 183 corridor where up to 2
inches of rain is possible through early Saturday morning.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Continued rain showers and isolated thunderstorms through early
Saturday morning will give way to ongoing flooding threats for
eastern counties into central and south central Kansas. Severe
weather is not expected during this time period as storms will
diminish in coverage and exit to the east and northeast Saturday
before dry and warming conditions return to end the weekend and
through much of next work week.

Days 2-7 Hazards
----------------
  - Flooding: Limited risk
  - Lightning: Significant risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 2, 3:22 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM CDT Thu Sep 2 2021

KSZ031-046-022215-
Rush KS-Ellis KS-
422 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Ellis Counties through 515 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 9903 3843 9915 3878 9937 3891 9904
TIME...MOT...LOC 2121Z 235DEG 40KT 3863 9912

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

FINCH
Special weather statement, Sep 2, 5:51 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
651 PM CDT Thu Sep 2 2021

KSZ044-030030-
Lane KS-
651 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northern Lane County
through 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Shields, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Shields and Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3870 10026 3859 10025 3860 10060 3870 10061
TIME...MOT...LOC 2350Z 263DEG 6KT 3871 10052

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

FINCH
Special weather statement, Sep 2, 6:46 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Thu Sep 2 2021

KSZ030-030130-
Trego KS-
746 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northwestern Trego
County through 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Collyer around 800 PM CDT.

Other locations in the path of this storm include Voda and Wakeeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3896 9982 3890 10015 3907 10015 3913 10007
      3913 9995
TIME...MOT...LOC 0046Z 239DEG 20KT 3897 10016

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain. Local standard time, as filed.

Heavy Rain, Ellis

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Ellis County, 0.69 mi N of Victoria
Reported by
CoCoRaHS
Coordinates
38.860, -99.150

Rainfall of 2.05 inches was observed.

Heavy Rain, Ellis

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Ellis County, 2.99 mi SW of Hays Philip Ranch Ar
Reported by
CoCoRaHS
Coordinates
38.750, -99.260

Rainfall of 2.12 inches was observed.

Heavy Rain, Ellis

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Ellis County, 0.69 mi N of Victoria
Reported by
CoCoRaHS
Coordinates
38.860, -99.150

Rainfall of 2.24 inches was observed.

Heavy Rain, Ellis

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Ellis County, 2.14 mi NNE of Walker
Reported by
CoCoRaHS
Coordinates
38.900, -99.060

Rainfall of 2.31 inches was observed.

Heavy Rain, Ness

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Ness County, 0.88 mi SW of Ness City Arpt
Reported by
CoCoRaHS
Coordinates
38.460, -99.910

Rainfall of 3.16 inches was observed.

Heavy Rain, Rush

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Rush County, 2.13 mi NE of Shaffer
Reported by
CoCoRaHS
Coordinates
38.490, -99.050

Rainfall of 2.96 inches was observed.

Heavy Rain, Rush

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Rush County, 3 mi NW of Bison
Reported by
CoCoRaHS
Coordinates
38.550, -99.240

Rainfall of 3.10 inches was observed.

Heavy Rain, Rush

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Rush County, 2.14 mi NNW of La Crosse Hoover Arp
Reported by
Mesonet
Coordinates
38.560, -99.330

Rainfall of 2.06 inches was observed.

Heavy Rain, Rush

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Rush County, 5.53 mi N of Otis
Reported by
Public
Coordinates
38.610, -99.050

Rainfall of 3.70 inches was observed.

Heavy Rain, Ness

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Ness County, 0.54 mi W of Ness City
Reported by
CoCoRaHS
Coordinates
38.450, -99.910

Rainfall of 2.90 inches was observed.

Heavy Rain, Rush

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Rush County, 3.51 mi NE of Liebenthal
Reported by
CoCoRaHS
Coordinates
38.690, -99.280

Rainfall of 3.19 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988720, 988721, 988722, 988723, 988724, 988725, 988726, 988727, 988728, 988729, 988730.